Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

symptoms from quitting Methotrexate?

OldDrBobOldDrBob Posts: 3
edited 30. Oct 2014, 09:19 in Living with Arthritis archive
My wife has been on oral methotrexate (8 pills on Friday night) and Plaquenil for several years, and Leflunomide for a year. She has sero-negative RA, and the only blood indicators are sed rate and CRP. Those have been in the normal range for almost a year.

Due a problem with the rheumatologist (she dropped the ball on blood testing and had pushed her appointment back a month), the doctor wouldn't refill the methotrexate prescription until my wife had a blood test. As she'd already run out, she didn't take any for the second weekend in a row. She started having severe stomach cramps and diahrrea which Lomotil has not stopped.

Is this a side-effect of stopping Methotrexate cold-turkey, or something completely random that happened to coincide with stopping the methotrexate?

Comments

  • OldDrBobOldDrBob Posts: 3
    edited 30. Nov -1, 00:00
    Just a small clarification. The doctor pushed back the appointment and dropped the ball on blood testing, not my wife. She did get blood taken for testing on Saturday and took her usual dose of Methotrexate Sunday Night. Stomach still very uncomfortable & still having diahrrea.
  • Boomer13Boomer13 Posts: 1,931
    edited 30. Nov -1, 00:00
    Hi OldDrBob;

    I haven't stopped methotrexate but I thought I'd say hello and bump your post up. I hope your wife feels better soon.
  • charleehcharleeh Posts: 173
    edited 30. Nov -1, 00:00
    Hi,

    You can get upset stomach from some arthritis meds yes - but I think its like that for all meds. If I were you I'd call your wife's rheumy doctor or nurse as soon as possible and let them know that they won't issue a prescription for her (presuming it is the GP that has refused?) ..... no medication should be stopped abruptly as you can experience a lot of unpleasant reactions - not to mention flare ups!

    It should not take long to get the blood results back either - so don't let them fob you off with waiting, let them check and issue the prescription within 48 hours - unless they have a very good reason not to.

    I hope your wife feels better soon.

    Best wishes,
    Charleeh x
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    This sounds more like a bug to me than stopping the meth. It takes a while to leave the system, the weekly ingestion or injection merely tops up the levels, it isn't a whole new dose. I think she should go and see her GP and explain her symptoms. I hope she feels better soon and I wish you both well. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • LignumVitaeLignumVitae Posts: 1,972
    edited 30. Nov -1, 00:00
    I'm no pharacological expert but I think it is unlikely - meth stays in your system for quite some time hence why it takes 3-6 months to withdraw from it completely. I have had two weeks off in the past due to illness and it hasn't had any effect other than increasing disease activity. I think it's more likely your wife has a stomach bug in which case she probably doesn't want to be taking a dose of meth this week either because it really does make fighting stomach complaints much harder. It might be worth checking with her rheumy. Hope she is better soon.
    Hey little fighter, things will get brighter
  • stickywicketstickywicket Posts: 25,998 ✭✭✭
    edited 30. Nov -1, 00:00
    I concur wholeheartedly with DD and LV. I stop my meth sometimes if I have an infection and I've stopped it before surgery but all that happens is that my joints, slowly, kick in.

    Does your GP's surgery not do blood tests? I get mine done there so, if they want me to have one earlier than usual, they just put a note in with my prescription.

    Please do check, as LV has said, about the wisdom of taking meth with a potential tummy bug. I'm pretty sure I wouldn't want to.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • kathleenTkathleenT Posts: 3,179 ✭✭
    edited 30. Nov -1, 00:00
    I had to stop using MTX (25 ml injections) January 2013, so that I could have chemotherapy. I didn't have any side effects afterwards. Just restarted them again. Hope your wife soon feels better.
    “I've got the key to my castle in the air, but whether I can unlock the door remains to be seen.”
    Louisa May Alcott, Little Women
Sign In or Register to comment.